Alert archive / California / Flash Flood Warnings in 2014
Flash Flood Warning 4, NWS Sacramento, CA
NWS Sacramento, CA issued this flash flood warning at Jul 30, 2014, 4:19 PM PDT for Plumas County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2014, 4:19 PM PDT (23:19 UTC)
- Expired
- Jul 30, 2014, 7:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Plumas County, CA
The radar
The Beale AFB radar (KBBX), 89 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 4:30 PM PDT | FLASH FLOOD | 5 Sse Chester, CA | HEAVY RAIN ON WEST SHORE OF LAKE ALMANOR.ROAD FLODDING ON STATE HIGHWAY 89 WEST SIDE OF LAKE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 11.3 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -237 J/kg
- Mixed-layer LCL
- 2506 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
313 WGUS56 KSTO 302319 FFWSTO CAC063-310215- /O.NEW.KSTO.FF.W.0004.140730T2319Z-140731T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SACRAMENTO CA 419 PM PDT WED JUL 30 2014 THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A * FLASH FLOOD WARNING FOR... PLUMAS COUNTY IN NORTHERN CALIFORNIA... * UNTIL 715 PM PDT * AT 415 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE ALMANOR AND ALMANOR AND STATE ROUTE 89 IN THAT AREA. IN ADDITION TO THE FLASH FLOODING HAIL UP TO ONE INCH WILL BE POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. && LAT...LON 4030 12125 4024 12113 4016 12117 4017 12129 $$ RB
2 follow-up statements
607 WGUS76 KSTO 310023 FFSSTO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 523 PM PDT WED JUL 30 2014 CAC063-310215- /O.CON.KSTO.FF.W.0004.000000T0000Z-140731T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PLUMAS CA- 523 PM PDT WED JUL 30 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM PDT FOR NORTHWESTERN PLUMAS COUNTY... AT 516 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING MODERATE RAIN OVER THE WARNED AREA. THE RAINFALL INTENSITY HAS MOMENTARILY TAPERED BUT MORE CELLS CONTINUE TO FORM TO THE SOUTHWEST AND MOVE NORTHEAST OVER THE WARNED AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WESTERN SIDE OF LAKE ALMANOR...STATE ROUTE 89...AND ROADWAYS ON EITHER SIDE OF HIGHWAY 89 IN THE WARNED AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SACRAMENTO. && LAT...LON 4030 12125 4024 12113 4016 12117 4017 12129 $$ RB
525 WGUS76 KSTO 310207 FFSSTO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 707 PM PDT WED JUL 30 2014 CAC063-310207- /O.CAN.KSTO.FF.W.0004.000000T0000Z-140731T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PLUMAS CA- 707 PM PDT WED JUL 30 2014 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHWESTERN PLUMAS COUNTY... ACTIVITY HAS DIED OFF FOR THE WARNED AREA AND ENOUGH TIME HAS PASSED TO ALLOW ANY FLOODED LOCATIONS TO DRAIN...THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 4030 12125 4024 12113 4016 12117 4017 12129 $$ RB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 2:35 PM PDT, 1 hour 44 minutes earlier.
Area forecast discussion, Jul 30, 2:35 PM PDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SACRAMENTO CA 235 PM PDT Wed Jul 30 2014 .Synopsis... Another day of Sierra crest showers and thunderstorms tomorrow (less coverage than today)...when a drying trend. Then a return to Sierra showers and t-storms early/mid week next week. && .Discussion... Activity started pretty early today with showers and thunderstorms along highest terrain from Near Plumas county all the way south to Tuolumne County. Expect this activity to continue off and on this afternoon but probably end a bit quicker than normal by early afternoon as latest moisture plume pushes off to the east. HRRR hinting at some weak possible returns in valley near Sacramento...as there is some mid level instability in the area...but rally lacking a trigger for valley and should result in ACCUS. Thursday...still some instability lingering around highest terrain for isolated activity...less than today...again confined to crest. Friday and Saturday...westerly flow pushes moisture and instability out of area for dry weather. Should see temperatures at to slightly above normal during this time. Rasch && .Extended Discussion (Sunday through Wednesday) Upper ridge positioned over the Intermountain West Sunday as weak upper trough moves through NorCal. Increased mid-level southwesterly flow Sunday will keep the threat of afternoon thunderstorms outside of the forecast area with only a slight chance over the higher Sierra Nevada, south of Highway 50, on Monday. Models then depict upper ridging from the Desert SW rebuilding northwestward over Interior NorCal next week. Mid-level flow begins to turn more southerly Tue and southeasterly Wed with another slug of monsoonal moisture working its way into the forecast area. Threat of afternoon thunderstorms expands northward along the Sierra Tuesday, through Western Plumas into the Shasta and coastal mountains Wednesday. Near normal high temperatures expected through early next week then warming upwards of 5 degrees above normal Wednesday. && .Aviation... Upr rdg movs E as SWly flow alf with EPAC upr trof incrs Thu. Isold tstms poss ovr hyr mtn trrn of the Cstl rnge, Shasta, Plumas, and Siernev thru 05z Thu otrw VFR conds ovr Intr NorCal nxt 24 hrs. Isold SWly sfc wnd gsts to 25 kts poss ovr hyr mtn trnn and thru Delta aftns into eves. && .STO Watches/Warnings/Advisories... None. &&
In the hours before
Special weather statement, Jul 30, 3:22 PM PDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 322 PM PDT WED JUL 30 2014 CAZ068-302300- WESTERN PLUMAS COUNTY/LASSEN PARK CA- 322 PM PDT WED JUL 30 2014 THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL PLUMAS COUNTY IN NORTHERN CALIFORNIA UNTIL 400 PM PDT AT 316 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR PAXTON..MOVING WEST AT 5 MPH. THIS STORM WAS PRODUCING VERY HEAVY RAIN AND HAIL UP TO HALF AND INCH IN DIAMETER. THE HEAVY RAIN MAY CAUSE SOME MINOR ROCK SLIDES NEAR THE AREA WHERE HIGHWAYS 89 AND 70 INTERSECT. LOCATIONS IMPACTED INCLUDE... CRESCENT HILLS... HIGHWAY 89 AND HIGHWAY 70. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4001 12108 4020 12109 4020 12091 4005 12086 TIME...MOT...LOC 2218Z 079DEG 6KT 4006 12105 RB
Special weather statement, Jul 30, 3:55 PM PDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 355 PM PDT WED JUL 30 2014 CAZ068-302345- WESTERN PLUMAS COUNTY/LASSEN PARK CA- 355 PM PDT WED JUL 30 2014 THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTHWESTERN PLUMAS COUNTY IN NORTHERN CALIFORNIA UNTIL 445 PM PDT AT 351 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR LAKE ALMANOR..MOVING NORTHEAST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING AND VERY HEAVY RAINFALL. BOATERS SHOULD SEEK THE SAFETY OF SAFE HARBOR. LOCATIONS IMPACTED INCLUDE... ALMANOR... LAKE ALMANOR... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4031 12119 4022 12100 4013 12119 4022 12132 TIME...MOT...LOC 2254Z 229DEG 7KT 4020 12121 RB
Special weather statement, Jul 30, 4:02 PM PDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 402 PM PDT WED JUL 30 2014 CAZ069-302345- WEST SLOPE NORTHERN SIERRA NEVADA CA- 402 PM PDT WED JUL 30 2014 THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTH CENTRAL ALPINE COUNTY IN CENTRAL CALIFORNIA EXTREME NORTH CENTRAL TUOLUMNE COUNTY IN CENTRAL CALIFORNIA UNTIL 445 PM PDT AT 359 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR DARDANELLE AND HIGHWAY 108. THIS STORM WAS MOVING NORTHWEST AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING AND VERY HEAVY RAINFALL. LOCATIONS IMPACTED INCLUDE... KENNEDY MEADOW... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3823 11980 3836 11992 3849 11979 3840 11965 TIME...MOT...LOC 2301Z 318DEG 2KT 3834 11983 RB
The office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 3:22 PM PDT | Special Weather Statement | STO | Plumas | 38 min |
| Jul 30, 3:55 PM PDT | Special Weather Statement | STO | Plumas | 50 min |
| Jul 30, 4:02 PM PDT | Special Weather Statement | STO | Alpine | 43 min |
Nearby
Flash Flood Warnings in California, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.